Tingling and numbness in arms and hands is it a... - Thyroid UK

Thyroid UK

121,035 members141,039 posts

Tingling and numbness in arms and hands is it an under medication issue

Jodypody profile image

I’ve been taking a new bovine based NDT after a horrendous time of overdose on a Thai NDT. Admin advice was to start from the beginning and work my way up which hasn’t been much fun but I understand the methodology. I’m still freezing cold but I’m sleeping a lot which is great after a year of insomnia. I’ve put weight on despite calorie restriction (I’m only talking 12-1500kcal not starvation) and gentle to moderate exercise instead of my usual manic crazy workouts lol. Feel a lot calmer erring on the side of low but no surprise given the current situation. My concern is I wake in the night and in the morning without feeling in both arms and shoulders. Is this just another under dose issue that will dissipate over time. The first few weeks my arms were constant tingling and my hands were really swollen.

26 Replies
SlowDragon profile image
SlowDragonAdministrator

Low B12 and folate most likely cause

Important to regularly retest vitamin D and ferritin too

What vitamin supplements are you currently taking

Jodypody profile image
Jodypody in reply to SlowDragon

Take all of the above daily

Jodypody profile image
Jodypody in reply to SlowDragon

I’ve just to my horror realised that I haven’t been leaving my sublingual B complex under my tongue for long enough or shaking it first (speed reading is my downfall) I woke again last night with both arms dead. I’ll be mainly cramming beef and salmon for the foreseeable. Do you think it could be just that? I have taken tablets for years but thought I’d try the liquid form instead. Could it really have made the difference only holding for 10 seconds not 30?

I had terrible pins and needles/ numbness and thus stopped by taking Thorne Basic B Complex daily.

Jodypody profile image
Jodypody in reply to Buddy195

I take B vitamins daily and incorporate them in my diet

Buddy195 profile image
Buddy195 in reply to Jodypody

Like others have suggested, you could be under medicated and it may be worth trialling a higher dose to see if symptoms improve. I also saw a physio who recommended I stretch daily by laying backwards over a large inflatable physio ball with outstretched arms. This sounds weird but really did help. The large balls are fairly cheap in sports Direct/ Amazon, so worth a try!

Jodypody profile image
Jodypody in reply to Buddy195

Doesn’t sound weird at all. I do yoga a few times a week

Interesting, I took it too thai-ndt and I didn't feel well (anxiety, weight gain, insomnia, etc). Now what are you taking , Thyrovanz?

Jodypody profile image
Jodypody in reply to adin

No I’ve gone on to Thyro Active 2

This previous post may be of interest - or may not?healthunlocked.com/thyroidu...

Jodypody profile image
Jodypody in reply to Anthea55

I have been using sublingual B complex for about 4 months it contains 10mg of B6

Jodypody profile image
Jodypody in reply to Jodypody

But I’ve only experienced the numbness since I dropped my dose in half as opposed to taking this particular B complex. I’ve always taken high but b complex as I know you urinate what you don’t use quite easily

SlowDragon profile image
SlowDragonAdministrator in reply to Jodypody

So it’s more likely due to being under medicated

Jodypody profile image
Jodypody in reply to SlowDragon

I thinks that’s possible as it’s not as bad is was when I was on 2 grains. I’m now up to 2.5 but still freezing cold and bloated

SlowDragon profile image
SlowDragonAdministrator in reply to Jodypody

Are you on strictly gluten free diet?

Jodypody profile image
Jodypody in reply to SlowDragon

No as I don’t have Hashimotos but that said have very little gluten in my diet at the moment as I’m trying to mitigate any weight gain that would occur going through the process of lowering my dose and patiently finding the sweet spot.

Apart from your symptoms being a possible result of low B12, they are also commonly linked with nerve and circulation issues. You could have damage to your shoulder joints, or spinal compression could be affecting your nerve endings. Have you changed your sleeping position at all, or the number of pillows you use? If you sleep with your arms above your head, or your head on your arms, this can result in numbness. If none of these scenarios apply to you, and your symptoms continue, it would be advisable to mention them to your GP.

Jodypody profile image
Jodypody in reply to Partner20

Nothing different in that respect just a change of NDT and halved dose

Partner20 profile image
Partner20 in reply to Jodypody

In that case, it could be low B12 or simply undermedication. Continue to watch how you sleep, though, just in case it is a contributary factor.

Jodypody profile image
Jodypody in reply to Partner20

Yeah definitely not low B12 as I take it daily have done for months and an extremely nutritious diet just in case too

I think it's caused by being under medicated still. See if it lessens with your next dose increase. I have problems with my feet that I think are from the same cause.

What happens with your feet?

It's in the evening mainly. They feel stinging and burning and uncomfortable. They are sort of numb but also very over sensitive so touching something with a foot in a sock will make my foot leap away. In bed they burn and sting horribly. That goes on all night and is still there when I wake. When I get up it all pretty much goes away. I'm just left with kind of numb toes and balls of feet which make me conscious of my balance sometimes. But in the daytime it doesn't really bother me, it's at night it's horrible.

They are not hot to touch.

I get hot feet at certain times of the month and more so when I am over medicated. It’s so complex this disease and having to be your own doctor can be exhausting. I’d just like to find an NDT that’s a constant source and doesn’t get reformulated every whipstitch! The one I’m on at the moment is great as it’s inexpensive and not Thai NDT. Downside is it’s powder capsule so splitting in half is not so bad but into 4 is a pain. Guess what I’ll have to go to next? 2 and 3/4 of course! So tempted to just go straight to 3 😂

Oh what a fiddle!

I know 😂👀👎

You may also like...